Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 43, NWS Goodland, KS

August 13, 2019Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 13, 2019, 1:28 PM MDT for Yuma County, Colorado. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 1:28 PM MDT (19:28 UTC)
Expired
Aug 13, 2019, 2:00 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:58 PM MDTTORNADO8 Se Abarr, COTORNADO SPOTTED BY CO-OP OBSERVER. LOCATION AND TIME DETERMINED BY RADAR.
Aug 13, 2:09 PM MDTTORNADO8 Ne Joes, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 11:49 AM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WFUS53 KGLD 131928
TORGLD
COC125-132000-
/O.NEW.KGLD.TO.W.0043.190813T1928Z-190813T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
128 PM MDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Yuma County in northeastern Colorado...

* Until 200 PM MDT.

* At 128 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles south of Yuma, moving southeast at 30 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10279 4002 10279 4011 10262 3981 10228
      3966 10257 3998 10280 4000 10280
TIME...MOT...LOC 1928Z 324DEG 26KT 4000 10267 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

024
1 follow-up statement
936 
WWUS53 KGLD 131944
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
144 PM MDT Tue Aug 13 2019

COC125-132000-
/O.CON.KGLD.TO.W.0043.000000T0000Z-190813T2000Z/
Yuma CO-
144 PM MDT Tue Aug 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
SOUTHWESTERN YUMA COUNTY...
    
At 144 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles south of Eckley, or 16 miles southeast of Yuma,
moving southeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10279 4002 10279 4011 10262 3981 10228
      3966 10257 3998 10280 4000 10280
TIME...MOT...LOC 1944Z 324DEG 26KT 3990 10258 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 11:51 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 13, 11:51 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1151 AM MDT Tue Aug 13 2019

.UPDATE...
Issued at 947 AM MDT Tue Aug 13 2019

Dense fog has finally dissipated with patchy fog remaining over
portions of the area. As a result have cancelled the Advisory.
This should burn off by midday. No changes to remainder of the
forecast.

&&

.SHORT TERM...(Today through Wednesday Night)
Issued at 404 AM MDT Tue Aug 13 2019

A ridge moves over the Intermountain West with the center of upper
level high pressure shifting west over the southwestern U.S.
Tuesday. A trough sits over the eastern half of the U.S. The ridge
over the west and the trough over the east remain in place through
Wednesday night. Shortwaves moves southeast across the Tri-State
region Tuesday and Wednesday evening. This pattern leads to
northwesterly flow over the central U.S. today through tomorrow
night.

Tight surface gradients today and tomorrow will lead to stronger
winds during the evening and early overnight hours. A stationary
boundary is expected to be set up along the Front Range today,
slowly shifting east. This boundary will help provide lift for storm
development. Where the actual boundary sets up will determine the
extent of storms today through tomorrow night.

Model guidance shows MLCAPE values of 2000 J/kg and greater across
the western and southern portions of the CWA this afternoon and
evening. Bulk shear looks to be sufficient for organized storm
development this afternoon and evening. Precipitable water values
(PWATs) should recover and increase across much of the Tri-State
area during the day today providing ample moisture for thunderstorms
to develop.

Most models show the possibility of a few discrete cells
initially as storms develop this afternoon before the storms move
southeast and become more linear in nature. If storms can initially
remain discrete, the main threats would be large hail, damaging
winds, and localized heavy rainfall. A tornado or two cannot be
ruled out. Something to consider is that multiple models are showing
Sig Hail Parameter values of 1.5-2 which combined with other
environmental factors could mean hail of 2+ inches this afternoon
and evening with initial discrete cells. As the storms conglomerate
and become more linear, the threats would shift more towards
damaging winds in excess of 60 mph and heavy rain.

Regarding Wednesday, the NAM has MLCAPE values of 2000 J/kg and
greater but the values are lower overall than today. PWATs are
expected to be slightly lower than today with sufficient bulk shear.
Thunderstorms, some possibly severe, are expected again Wednesday
evening. Hazards will be hail, damaging winds, and localized heavy
rainfall once again. The magnitude of the hazards Wednesday
evening will likely be less than the hazard potential of today.

.LONG TERM...(Thursday through Tuesday)
Issued at 1245 AM MDT Tue Aug 13 2019

Thu: The Tri-State area will remain on the northeast periphery of
an upper level ridge, in WNW-NW flow aloft -- a notoriously
challenging synoptic pattern with regard to precipitation chances.
Scattered convection will be possible -- along with some risk for
severe weather -- primarily during the late afternoon and evening
hours. Further details cannot reasonably be ascertained at this
time.

Fri-Tue: Considerable variability (model-to-model and run-to-
run) amongst long range guidance lends very little confidence to
this portion of the forecast. With this in mind -- the forecast
will more-or-less reflect climatology, i.e. near normal
temperatures and dry conditions aside from a small potential for
isolated diurnal convection in eastern Colorado during the late
afternoon and evening hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...NEWMAN
LONG TERM...VINCENT
AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM MDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 12:40 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
1240 PM MDT Tue Aug 13 2019

COZ090-131900-
Yuma County CO-
1240 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 PM
MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Yuma, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 4027 10232 3969 10250 3978 10280 4030 10279
TIME...MOT...LOC 1840Z 292DEG 6KT 3995 10274

024
Special weather statement, Aug 13, 1:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
101 PM MDT Tue Aug 13 2019

COZ090-131915-
Yuma County CO-
101 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 115 PM
MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Yuma, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 4024 10225 3965 10246 3977 10280 4024 10279
      4032 10276
TIME...MOT...LOC 1901Z 288DEG 19KT 4017 10266

024
Special weather statement, Aug 13, 1:22 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM MDT Tue Aug 13 2019

COZ090-131945-
Yuma County CO-
122 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cope, or 24 miles north of Seibert, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joes and Kirk.

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 3978 10280 3970 10254 3957 10259 3957 10280
TIME...MOT...LOC 1922Z 261DEG 19KT 3966 10288

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:10 AM MDTDense Fog AdvisoryGLDKit Carson, Yuma2 hr
Aug 13, 11:51 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson, Yuma9 hr
Aug 13, 12:40 PM MDTSpecial Weather StatementGLDYuma20 min
Aug 13, 1:01 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 13, 1:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Aug 13, 1:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 13, 1:52 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Aug 13, 1:57 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 2:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 13, 2:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 13, 2:42 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 3:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Aug 13, 3:10 PM MDTFlash Flood WarningGLDKit Carson94 min
Aug 13, 3:12 PM MDTTornado Warning Tornado observedGLDKit Carson48 min
Aug 13, 3:28 PM MDTTornado WarningGLDCheyenne, Kit Carson32 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min
Aug 13, 3:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 13, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson19 min
Aug 13, 4:07 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson97 min
Aug 13, 4:13 PM MDTFlash Flood WarningGLDKit Carson54 min
Aug 13, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 13, 5:26 PM MDTSpecial Weather StatementGLDCheyenne19 min
Aug 13, 5:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.